Alert archive / Michigan / Small Craft Advisories in 2016

Small Craft Advisory 30, NWS Gaylord, MI

March 30, 2016

NWS Gaylord, MI issued this small craft advisory at Mar 30, 2016, 4:22 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2016, 4:22 PM EDT (20:22 UTC)
Expired
Mar 30, 2016, 10:24 PM EDT
In force
6 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

168 
WHUS73 KAPX 302022
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
422 PM EDT WED MAR 30 2016

LMZ345-346-310400-
/O.NEW.KAPX.SC.Y.0030.160330T2022Z-160331T0400Z/
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
422 PM EDT WED MAR 30 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD
1 follow-up statement
361 
WHUS73 KAPX 310224
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1024 PM EDT WED MAR 30 2016

LMZ345-346-310330-
/O.CAN.KAPX.SC.Y.0030.000000T0000Z-160331T0400Z/
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1024 PM EDT WED MAR 30 2016

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$


WEATHER.GOV/GAYLORD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Mar 30, 3:01 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 30, 3:01 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
301 PM EDT WED MAR 30 2016

.SHORT TERM...(THIS EVENING AND OVERNIGHT)
ISSUED AT 259 PM EDT WED MAR 30 2016

HIGH IMPACT WEATHER POTENTIAL: HEAVY RAIN AND THUNDER CONCERNS
TONIGHT.

PATTERN SYNOPSIS/EXPECTED EVOLUTION: RATHER DYNAMIC PROCESSES TAKING
SHAPE JUST TO OUR WEST...WITH ONE WELL-DEFINED SOUTHERN STREAM
SHORTWAVE ROTATING INTO THE CENTRAL PLAINS...ALL-THE-WHILE MORE
SUBTLE NORTHERN STREAM WAVE DIGS THROUGH THE NORTHERN PLAINS. THESE
TWO ARE IN THE PROCESS OF MERGING...FORCING THE DEVELOPMENT OF A
TIGHTENING THERMAL GRADIENT ACROSS THE MIDWEST AND GREAT LAKES. TIE
IN MATURATION OF STRONG UPPER JET CORE AND A WELL ORGANIZED GULF OF
MEXICO MOISTURE FEED...AND THE STAGE APPEARS SET FOR ONE DECENT RAIN
EVENT ACROSS OUR AREA TONIGHT.

PRIMARY FORECAST CONCERNS/CHALLENGES: RAIN EVOLUTION AND AMOUNTS
TONIGHT.

DETAILS: A WET NIGHT FOR SURE. THERMAL GRADIENT SIMPLY LAYS OUT
ACROSS NORTHERN MICHIGAN...WITH APPROACH OF EARLIER MENTIONED
WAVE(S) AND EXCELLENT RER UPPER JET DYNAMICS ENTICING A DEEP LAYER
FGEN RESPONSE. MOISTURE ADVECTION ALSO REACHES MATURITY...GOING UP
AND OVER ONE INCH VALUES BY LATER THIS EVENING. STILL SOME QUESTION
ON WHERE THE "BEST" OF THE ABOVE ALIGN...ALTHOUGH HIGH RES TRENDS
AND EXTRAPOLATION OF UPSTREAM DYNAMICS SUGGEST PRIMARY TARGET AREA
ALONG AND SOUTH OF M-32. COULD EASILY SEE INCH RAIN TOTALS (POSSIBLY
HIGHER) IN THIS REGION BY MORNING...WITH AMOUNTS TAPERING SLOWLY OFF
AS ONE GOES NORTH. MUCH LIGHTER RAIN TOTALS EXPECTED ACROSS EASTERN
UPPER MICHIGAN (ALTHOUGH MORE RAIN IS EXPECTED FOR ALL AREAS ON
THURSDAY..SEE LONG TERM SECTION BELOW). BEST THUNDER THREAT SHOULD
REMAIN TO OUR SOUTH...ALTHOUGH CORRIDOR OF 6+ MID LEVEL LAPSE RATES
AND INTENSE DYNAMICS COULD BRING SOME ELEVATED STORMS INTO NORTHERN
LOWER MICHIGAN. THESE WILL NOT BE SEVERE...BUT MAY ADD TO SOME OF
THE HEAVIER RAINFALL TOTALS. GIVEN EXPECTED RAIN AMOUNTS...DO EXPECT
TO SEE A RESPONSE ON ALL AREA WATERWAYS...WITH BOTH THE RIFLE RIVER
NEAR STERLING AND THE MANISTEE RIVER NEAR SHERMAN EXPECTED TO GO
ABOVE FLOOD STAGE THURSDAY NIGHT AND FRIDAY. OTHERWISE...WOULD JUST
EXPECT YOUR TYPICAL PONDING ON AREA ROADWAYS AND IN POOR DRAINAGE
AREAS.

.LONG TERM...(THURSDAY THROUGH WEDNESDAY)
ISSUED AT 259 PM EDT WED MAR 30 2016

THURSDAY THROUGH SATURDAY...

ACTIVE WEATHER CONTINUES ACROSS MUCH OF THE CONUS THROUGHOUT THE
PERIOD WITH SEVERAL SYSTEMS OF INTEREST LOCALLY. CHALLENGES REVOLVE
AROUND THUNDER CHANCES THURSDAY MORNING...ANY TRANSITION TO SNOW
THURSDAY EVENING/NIGHT...AND MULTIPLE NORTHWEST FLOW SHORTWAVES
FRIDAY-SATURDAY.

AT THE START OF THE PERIOD...LOW PRESSURE BEGINS TO CROSS NORTHERN
MICHIGAN FROM SOUTHWEST TO NORTHEAST...BECOMING CENTERED OVERHEAD
DURING THE MIDDAY HOURS THURSDAY. RAIN CONTINUES THROUGHOUT THE DAY
WITH ADDITIONAL RAINFALL AMOUNTS OF A QUARTER TO HALF INCH EXPECTED.
THERE REMAINS A SLIGHT CHANCE OF THUNDER THROUGH THE MORNING HOURS
(GENERALLY STILL SOUTH OF M-32) AS BETTER QG ASCENT SLIDES OVERHEAD
...COMBINED WITH UP TO A COUPLE HUNDRED J/KG OF MLCAPE. AS THE
SYSTEM DEPARTS THURSDAY AFTERNOON...COOLER AIR ADVECTS IN BEHIND A
STRONG COLD FRONT TRANSITIONING RAIN SHOWERS TO SNOW SHOWERS ACROSS
EASTERN UPPER LATE THURSDAY AFTERNOON/EVENING...AND TO A SLOWLY
DIMINISHING RAIN/SNOW SHOWER MIX ACROSS THE REMAINDER OF THE AREA
THURSDAY NIGHT.

WITH DEEP LAYER DRYING UNDERWAY...LIMITED MOISTURE THROUGHOUT THE
COLUMN FRIDAY MORNING IS EXPECTED TO LIMIT ANY NOTABLE LAKE EFFECT
ACROSS MUCH OF THE AREA...BUT WITH MARGINAL OVER LAKE
INSTABILITY...WHAT IS ABLE TO DEVELOP SHOULD FALL IN THE FORM OF
SNOW WITH LITTLE TO NO ACCUMULATION EXPECTED. LATE IN THE DAY...A
WEAK SHORTWAVE IS EXPECTED TO DIVE SOUTHWARD THROUGH UPPER-LEVEL
TROUGHING INTO THE GREAT LAKES. THIS WILL HAVE THE POTENTIAL TO
BRING ADDITIONAL SNOW SHOWER CHANCES FRIDAY AFTERNOON AND
EVENING...ALTHOUGH ONCE AGAIN NOTHING SIGNIFICANT IS EXPECTED.

ATTENTION QUICKLY TURNS TO SATURDAY AS CONFIDENCE GROWS IN ANOTHER
...MORE POTENT SHORTWAVE ARRIVING FROM THE NORTHWEST...LIKELY
RESULTING IN A PERIOD OF SNOW ACROSS ALL OF THE FORECAST AREA. AT
THIS POINT...STRONG MID-UPPER LEVEL ASCENT...STEEP LAPSE RATES
APPROACHING 8-9 C/KM...AND DEEP MOISTURE THROUGH THE ENTIRE COLUMN
(ALBEIT BRIEF) SHOULD RESULT IN A PERIOD OF HEAVY SNOWFALL. WITH
SNOW EXPECTED TO ARRIVE DURING THE MORNING HOURS (AFTER A BELOW
FREEZING NIGHT WITH CHILLY ROAD TEMPS)...COMBINED WITH GUSTY WINDS
...PERIODS OF REDUCED VISIBILITY AND HAZARDOUS TRAVEL IS EXPECTED.
FAIRLY DECENT GLOBAL MODEL GUIDANCE IN TERMS OF POTENTIAL
ACCUMULATIONS ...WITH ROUGHLY A QUARTER INCH OF QPF...TRANSLATING TO
PERHAPS A FEW INCHES IN SOME LOCATIONS BEFORE DIMINISHING DURING THE
EVENING.

SATURDAY NIGHT THROUGH WEDNESDAY:

SHARP TROUGHING OVER THE EASTERN CONUS WILL MOVE OFF THROUGH THE
EXTENDED PERIOD AS RIDGING TO THE WEST BEGINS TO MOVE EASTWARD.
WHILE THERE IS A SYSTEM TOWARD MIDWEEK...THE END OF THIS EXTENDED
PERIOD...THAT LOOKS TO BE PRIMARILY RAIN AT THIS POINT. ANY SHIFT
SOUTH WITH THIS COULD CHANGE THAT. THE PRIMARY CONCERN THEN SHIFTS
TO A LATE SUNDAY INTO MONDAY MORNING CLIPPER. THIS HAS THE POTENTIAL
TO ADD A COUPLE MORE INCHES OF SNOW TO THE WEEKEND TOTAL WITH
POSSIBLE EFFECTS FOR THE MORNING COMMUTE. TEMPERATURES WILL REMAIN
WELL BLOW NORMAL INTO MIDWEEK...WHEN THINGS WILL WARM BACK UP TO
NEAR NORMAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 137 PM EDT WED MAR 30 2016

CURRENT HIGH CIG/VFR CONDITIONS EXPECTED TO DETERIORATE RAPIDLY
HEADING THROUGH THIS EVENING AND OVERNIGHT AS DEEP MOISTURE AND
STRONG DYNAMICS OVERSPREAD THE REGION. RAIN WILL BE THE
RESULT...LOCALLY HEAVY AT TIMES LATER TONIGHT INTO EARLY THURSDAY.
CIGS AND VISIBILITY WILL TANK IN RESPONSE....DROPPING TO IFR
CONDITIONS...WHICH WILL LIKELY LAST RIGHT THROUGH MUCH OF
THURSDAY MORNING. SOME THUNDER POSSIBLE...ALTHOUGH PROBS MUCH TOO
LOW TO INCLUDE IN THE TAFS JUST YET.

&&

.MARINE...
ISSUED AT 259 PM EDT WED MAR 30 2016

MARGINALLY GUSTY SOUTH WINDS CONTINUE WELL AHEAD OF
DEVELOPING CENTRAL PLAINS LOW PRESSURE. ATTENDANT FRONT WILL SLOWLY
DRIFT OVERHEAD TONIGHT...ALLOWING THE WINDS TO BECOME LIGHT. GUSTY
NORTHWEST WINDS DEVELOP LATER THURSDAY AND THURSDAY NIGHT IN A MUCH
MORE FAVORABLE UNSTABLE ENVIRONMENT BEHIND DEPARTING LOW PRESSURE.
VERY LIKELY ANOTHER ROUND OF SCA/S WILL BE NEED DURING THIS PERIOD
FOR AT LEAST SOME OF THE NEARSHORE WATERS.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

SHORT TERM...MSB
LONG TERM...GILLEN/MAYHEW
AVIATION...MSB
MARINE...MSB
Hazardous weather outlook, Mar 30, 2:55 PM EDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
255 PM EDT WED MAR 30 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-311900-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
255 PM EDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

RAIN WILL DEVELOP ACROSS THE AREA LATER THIS AFTERNOON AND
EVENING...WITH RAIN...HEAVY AT TIMES...CONTINUING THROUGH THE
OVERNIGHT. ALSO...THERE IS A SLIGHT CHANCE OF THUNDER...GENERALLY
ALONG AND SOUTH OF M-32. SEVERE STORMS WILL NOT OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

RAIN WILL CONTINUE THROUGH THURSDAY WITH RAINFALL TOTALS POSSIBLY
REACHING TWO INCHES ACROSS PORTIONS OF NORTHERN LOWER MICHIGAN.
THIS RAINFALL WILL LEAD TO RISES ON AREA RIVERS...AND THE
POTENTIAL FOR MINOR FLOODING.

A STRONG COLD FRONT IS EXPECTED LATE FRIDAY NIGHT INTO SATURDAY
WHICH MAY BRING A BRIEF PERIOD OF HEAVY SNOWFALL AND THE POTENTIAL
FOR SIGNIFICANT REDUCTIONS IN VISIBILITY.

ACCUMULATING SNOW IS AGAIN POSSIBLE LATER SUNDAY NIGHT INTO
MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS:

ONLINE:    WEATHER.GOV/GAYLORD
FACEBOOK: FACEBOOK.COM/NWSGAYLORD
TWITTER: TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

Nearby

Small Craft Advisories in Michigan, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.